Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS Aberdeen, SD

July 30, 2011Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2011, 11:06 AM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 11:06 AM CDT (16:06 UTC)
Expired
Jul 30, 2011, 11:45 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS53 KABR 301606
SVRABR
MNC155-SDC109-301645-
/O.NEW.KABR.SV.W.0154.110730T1606Z-110730T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 AM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1145 AM CDT

* AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE ROCK...OR 13 MILES NORTH OF WHEATON...MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATON AROUND 1120 AM CDT...
  CHARLESVILLE AROUND 1125 AM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 246 AND 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4588 9625 4587 9624 4573 9625 4560 9667
      4594 9695 4594 9661 4595 9658 4602 9658
      4603 9657 4602 9626
TIME...MOT...LOC 1606Z 314DEG 32KT 4596 9656
WIND...HAIL 60MPH 1.00IN

$$
MOHR
2 follow-up statements
237 
WWUS53 KABR 301635
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT SAT JUL 30 2011

SDC109-301644-
/O.CAN.KABR.SV.W.0154.000000T0000Z-110730T1645Z/
ROBERTS SD-
1135 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4587 9653 4592 9652 4593 9651 4598 9647
      4601 9643 4602 9626 4588 9625 4587 9624
      4573 9625 4567 9644
TIME...MOT...LOC 1634Z 306DEG 24KT 4586 9635

$$

MNC155-301645-
/O.CON.KABR.SV.W.0154.000000T0000Z-110730T1645Z/
TRAVERSE MN-
1135 AM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
TRAVERSE COUNTY UNTIL 1145 AM CDT...

AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF CHARLESVILLE...OR 8 MILES NORTHEAST OF WHEATON...MOVING
SOUTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
TRAVERSE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4587 9653 4592 9652 4593 9651 4598 9647
      4601 9643 4602 9626 4588 9625 4587 9624
      4573 9625 4567 9644
TIME...MOT...LOC 1634Z 306DEG 24KT 4586 9635
WIND...HAIL 60MPH 1.00IN

$$
MOHR
704 
WWUS53 KABR 301645
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CDT SAT JUL 30 2011

MNC155-301656-
/O.EXP.KABR.SV.W.0154.000000T0000Z-110730T1645Z/
TRAVERSE MN-
1145 AM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TRAVERSE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4587 9653 4592 9652 4593 9651 4598 9647
      4601 9643 4602 9626 4588 9625 4587 9624
      4573 9625 4567 9644
TIME...MOT...LOC 1635Z 306DEG 24KT 4586 9634

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 3:30 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SAT JUL 30 2011

.SHORT TERM...TODAY THROUGH MONDAY
HEALTHY LOW LEVEL JET EARLY THIS MORNING CONTINUING TO AID IN
THUNDERSTORM DEVELOPMENT AS UPPER LEVEL IMPULSE TRACKS EASTWARD
OVER THE DAKOTAS. RADAR IMAGERY SHOWS HIGHEST COVERAGE OF STORMS
ACROSS ND...WHERE THEY HAVE BEEN MUCH OF THE NIGHT. EARLY SMALL
MCS ACROSS NORTHERN SD HAS MOVED OUT OF THE CWA BUT A FEW ISOLD
LIGHT SHOWERS REMAIN ACROSS MAINLY THE NORTHERN CWA. WILL KEEP
SMALL POPS IN THE FORECAST THROUGH THE MORNING HOURS.

FOCUS THEN TURNS TO LATE THIS AFTERNOON AND EVENING AS FRONTAL
BOUNDARY DROPS SOUTH ACROSS THE CWA. PLENTY OF MOISTURE AND
INSTABILITY AHEAD OF THE FRONT...BUT ATMOSPHERE WILL BECOME
INCREASINGLY CAPPED. ANOTHER LIMITING FACTOR FOR WIDESPREAD
CONVECTION IS THAT MAIN AREA OF FORCING WILL BE JUST NORTHEAST OF
THE AREA. NEVERTHELESS...WITH ENOUGH INSTABILITY AND SHEAR IN
PLACE...AND ASSUMING CAP WILL BREAK AROUND 00Z...COULD DEFINITELY
SEE SOME THUNDERSTORMS ACROSS THE EASTERN CWA. SEVERE THREAT IS
THERE AS WELL SO LEFT T+ IN THE GRIDS FOR THE EVENING HOURS.

FRONTAL BOUNDARY STALLS OVERNIGHT AND RETURNS NORTHWARD AS A WARM
FRONT ON SUNDAY. A FEW MODELS TRYING TO GENERATE CONVECTION ALONG
THE WARM FRONT SUNDAY AFTERNOON/EVENING SO HAVE ADDED SLIGHT
CHANCE POPS. NOT LOOKING LIKE A VERY GOOD SETUP THOUGH WITH LACK
OF UPPER LEVEL SUPPORT GIVEN UPPER RIDGE AXIS OVERHEAD. WILL
LIKELY HAVE TO WAIT UNTIL OVERNIGHT HOURS WHEN SHORTWAVE EJECTS
ACROSS THE NORTHERN PLAINS. WILL CONTINUE THUNDERSTORM CHANCES
INTO MONDAY AS WELL.

TEMPERATURES WILL BE HOT THROUGH THE SHORT TERM WITH PLENTY OF
HUMIDITY. HIGHS IN THE 80S AND 90S TODAY WITH DEWPOINTS REACHING
THE LOW 70S OVER THE EASTERN CWA. HEAT INDEX VALUES FLIRT WITH 100
DEGREES TODAY FOR A COUPLE HOURS SO WILL HOLD OFF ON ANY HEAT
ADVISORIES AT THIS TIME. SUNDAY AND MONDAY MAY BE A DIFFERENT
STORY THOUGH AS EVEN HOTTER TEMPS ARE EXPECTED WITH DEWPOINTS WELL
INTO THE 70S EAST OF THE MISSOURI RIVER. HEAT INDICES WILL HAVE A
BETTER TIME SURPASSING 100 DEGREES AND HEADLINES MAY BE NEEDED. A
SIDE NOTE IS THAT TEMPS SUNDAY NIGHT WILL LIKELY STAY VERY WARM AS
SOUTHERLY WINDS STAY UP AND 850MB TEMPS HOVER IN THE UPPER 20S C.
WITH CONTINUED HUMID CONDITIONS...SUNDAY NIGHT WILL PROVIDE LITTLE
RELIEF FROM THE HEAT AND HUMIDITY.

.LONG TERM...MONDAY NIGHT THROUGH WEDNESDAY NIGHT
SFC COLD FRONT STILL EXPECTED TO SLIDE FROM NW TO SE THROUGH THE
CWA MONDAY EVENING. MODELS INDICATING AT A LINE OF THUNDERSTORMS
MONDAY EVENING FOR EAST RIVER AREA. SFC HIGH PRESSURE BUILDS IN
FOR A DRIER AND COOLER DAY TUESDAY. 00Z GLOBAL MODEL SOLUTIONS
IN FAIR AGREEMENT...SLIGHTLY FARTHER SOUTH WITH SHORT-WAVE TROUGHS
ASSOCIATED WITH THE NORTH AMERICAN MONSOON (ELY WAVES).
MODELS...ESPECIALLY THE HIGHER RESOLUTION (27KM) GFS WHICH TENDS
TO BETTER RESOLVE SUCH FEATURES...NOW BRINGING THE WAVES/VORT
LOBES AND THE RELATED RING OF FIRE EWD THROUGH SE WY AND THEN DUE
EAST THROUGH NEBRASKA DURING THE DAY WEDNESDAY. LOWERED T-STORM
CHANCES TO SLIGHT CHANCE FOR WEST RIVER AREAS AS A RESULT
WEDNESDAY. BEST CHANCES FOR CONVECTION APPEAR TO BE OVER SRN AREAS
WEDNESDAY NIGHT AS MID-LEVEL FORCING OCCURS OVER HIGH THETA-E AIR
AT THE SFC.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. THE BEST
CHANCES FOR THUNDERSTORMS TODAY WILL BE IN AREAS ALONG AND EAST OF THE
JAMES RIVER...POSSIBLY IMPACTING THE KABR AND KATY TERMINALS DURING THE
EVENING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 3:51 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT JUL 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CDT SAT JUL 30 2011 /251 AM MDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING AS A
FRONTAL BOUNDARY DROPS INTO THE AREA. SEVERE STORMS ARE POSSIBLE
ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH LARGE HAIL
AND STRONG WINDS.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON ALONG
AND WEST OF THE JAMES VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE PERIOD.

HOT AND HUMID CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH HEAT
INDICES SURPASSING 100 DEGREES ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

TMT

In the hours before

Local storm report, Jul 30, 10:47 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     6 NNW TOLSTOY           45.29N 99.66W
07/29/2011  E60 MPH          EDMUNDS            SD   PUBLIC

            LUMBER MOVED AROUND. CONCRETE PLANTER KNOCKED OVER AND
            ROLLED AROUND. BRANCHES DOWN

1159 PM     TSTM WND GST     9 SE IPSWICH            45.35N 98.90W
07/29/2011  E60 MPH          EDMUNDS            SD   PUBLIC

            TREE BRANCHES DOWN. 3 INCH DIAMTER BRANCHES.

1220 AM     TSTM WND GST     6 SW MINA               45.38N 98.84W
07/30/2011  E60 MPH          EDMUNDS            SD   PUBLIC

&&

KGILLE
Special weather statement, Jul 30, 10:54 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1054 AM CDT SAT JUL 30 2011

MNZ039-046-SDZ008-301630-
BIG STONE-ROBERTS-TRAVERSE-
1054 AM CDT SAT JUL 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
ROBERTS...NORTHWESTERN BIG STONE AND TRAVERSE COUNTIES UNTIL 1130 AM
CDT...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF HANKINSON...OR 20 MILES NORTHWEST
OF WHEATON...MOVING SOUTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE VICTOR...ROSHOLT...WHITE
ROCK...TINTAH...WHEATON AND CHARLESVILLE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:34 PM CDTSevere Thunderstorm WarningABRDewey15 min
Jul 29, 8:58 PM CDTSevere Thunderstorm WarningABRDewey47 min
Jul 29, 9:43 PM CDTSevere Thunderstorm WarningABRDewey47 min
Jul 29, 10:50 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth25 min
Jul 29, 11:12 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter48 min
Jul 29, 11:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson32 min
Jul 30, 12:15 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds22 min
Jul 30, 3:56 PM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more54 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.